Hail, Rio Arriba
- When
- July 20, 10:45 AM MST
- Where
- Rio Arriba County, 25 mi E of Tierra Amarilla
- Measured
- 0.88 in hail
- Reported by
- METEOROLOGIST(NON NWS)
- Coordinates
- 36.700, -105.933
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 20, 2:09 AM MST, 8 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 309 AM MDT SUN JUL 20 2003 STG UPR RDG TO SLOWLY BUILD OVER INTRMTN REGION IN THE NEAR TERM WITH ITS CORE SHIFTING FROM THE FOUR CORNERS TDA TO NEVADA BY MON. RDG TO REMAIN IN THIS GENL AREA THRU TUE BEFORE IT BEGINS TO DRIFT BACK TOWARD THE EAST AND SOUTH MID TO LATE WEEK IN RESPONSE TO A SERIES OF SHORT-WAVE TROUGHS TRACKING ACRS THE NWRN CONUS/SWRN CANADA. LATEST INDICATIONS ARE THAT TDA AND MON WILL BE TWO OF THE MORE ACTIVE DAYS THIS WEEK...AT LEAST FOR NRN/WRN AREAS. THE STEERING FLOW WILL BE FROM THE N OR NW ACRS NRN SECTIONS AND MORE NELY ACROSS THE SOUTH. FINALLY MANAGED A DECENT TSTM CROP ACROSS THE NW HALF OF THE FCST AREA SATURDAY AFTERNOON/EVENING THANKS TO STEEPER LAPSE RATES AND WEAKLY DIFLUENT FLOW AT UPPER LEVELS. STILL WATCHING A CLUSTER OF STORMS ROLLING SEWD ACRS THE UPPER RGV THIS MORNING. SOME THIS ACTIVITY COULD REACH ABQ AREA LATER THIS MORNING IF IT HOLDS TOGETHER. WILL KICK IT UP A NOTCH TODAY. LIKE YDA...THETA-E VALUES...750 MB DEW POINTS AND INSTABILITY WILL BE MAXIMIZED IN A CORRIDOR FROM NE TO SW WITH THE NRN AND WC MTNS FAVORED FOR TSTMS DURING THE AFTERNOON. INTERACTIVE FCST SOUNDINGS BASED OFF THE META SUGGEST CAPES OF 1000- 1200 J/KG AND LI/S APCHG -4 ACRS THIS REGION. ONCE AGAIN...A FAVORABLE STEERING FLOW COUPLED WITH OUTFLOW INTERACTIONS WILL HELP TO CARRY/DEVELOP STORMS FARTHER OUT ACROSS THE NE AND ALSO INTO THE CNTL VALLEYS MID/LATE AFTERNOON AND EARLY TNGT. ADDITIONALLY...BOTH THE META AND GFS SHOW A COUPLE OF MID-LEVEL IMPULSES ROTATING AROUND SERN FLANK OF UPR HIGH NEXT 36-48 HRS. GFS MAY BE HAVING SOME CONVECTIVE FEEDBACK ISSUES BUT NONETHELESS THESE FEATURES WL PROVIDE ADDITIONAL UL SUPPORT. MEANWHILE...SFC FRONT STILL EXPCTD TO PUSH INTO THE NE THIS EVENING PROVIDING LL FOCUS ACRS THAT PART OF THE AREA FOR TNGT. BNDRY BECOMES TOUGH TO FIND IN LATER PDS BUT OVERALL LOOKS LIKE A GENL UPSLOPE SFC PTRN IN PLACE FOR MON. ETA DRIVES ANOTHER SURGE OF COOLER AIR INTO THE NE ON TUE BUT THIS TIME LOWER DEW POINTS MAY FILTER IN FROM THE NE. GFS KEEPS THIS BNDRY TO OUR NE. CURRENT GRIDS PLAYING OFF THE ETA WITH COOLER TEMPS EC/NE. WITH EXCEPTION OF OUR WC/SW ZONES...TUE MAY BE LESS ACTIVE THAN FCST. BACK TO LOW GRADE STUFF WED/THU AS UPR RDG HEADS TWD FOUR CORNERS. KJ PRELIMINARY NUMBERS... FARMINGTON................ 098/068 096/066 096 41342 GALLUP.................... 093/058 092/057 093 41443 GRANTS.................... 094/057 092/056 093 41444 GLENWOOD.................. 100/062 099/062 099 41333 CHAMA..................... 088/049 084/047 086 41545 LOS ALAMOS................ 090/060 086/059 087 41434 RED RIVER................. 083/047 078/045 082 41545 TAOS...................... 092/056 087/054 089 41444 SANTA FE.................. 091/057 087/056 089 41444 SANTA FE AIRPORT.......... 093/061 089/060 091 41443 ESPANOLA.................. 096/057 092/056 096 41443 ALBUQUERQUE HEIGHTS....... 096/069 093/068 094 41343 ALBUQUERQUE VALLEY........ 100/067 097/066 096 41233 ALBUQUERQUE FOOTHILLS..... 094/066 091/065 092 41344 ALBUQUERQUE WEST MESA..... 100/068 097/067 095 41233 SOCORRO................... 101/067 098/066 095 41122 SANDIA PARK/CEDAR CREST... 092/059 089/058 090 41444 MORIARTY/ESTANCIA......... 095/055 092/054 093 41343 CARRIZOZO................. 098/063 095/063 092 41223 RUIDOSO................... 090/052 087/052 084 41213 RATON..................... 093/057 086/054 087 41454 LAS VEGAS................. 090/056 084/054 087 41545 ROY....................... 095/061 089/059 090 41354 CLAYTON................... 096/066 091/064 088 41243 SANTA ROSA................ 098/064 093/062 093 41234 TUCUMCARI................. 100/068 093/066 091 41133 FORT SUMNER............... 099/067 094/065 093 41123 CLOVIS.................... 099/068 094/067 091 41012 PORTALES.................. 099/067 094/066 092 41012 ROSWELL................... 102/069 097/069 095 41011 .ABQ...NONE.
NMZ001>021-026-211200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT SUN JUL 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE... SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS MUCH OF NORTHERN AND WESTERN NEW MEXICO TODAY. ALTHOUGH THEY ARE NOT EXPECTED TO BECOME SEVERE...THUNDERSTORMS WHICH DEVELOP OVER THE HIGHER TERRAIN WILL MOVE SLOWLY TOWARD THE SOUTH OR SOUTHWEST INCREASING THE POTENTIAL FOR LOCALLY HEAVY RAINFALL. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO DIME SIZE AND WIND GUSTS TO 45 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. HOWEVER...ANOTHER ACTIVE ROUND OF THUNDERSTORMS CAN BE EXPECTED ACROSS WESTERN AND NORTHERN NEW MEXICO ON MONDAY. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ESPECIALLY OVER AND NEAR THE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KJ
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2003Every state in 2003This day in weather historyWarnings in New Mexico, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375958.